Alert archive / Texas / Beach Hazards Statements in 2017
Beach Hazards Statement 10, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Jul 4, 2017, 8:40 AM CDT for 4 counties in Texas. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2017, 8:40 AM CDT (13:40 UTC)
- Expired
- Jul 5, 2017, 12:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1799 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104 WHUS44 KHGX 041340 CFWHGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 840 AM CDT TUE JUL 4 2017 ...HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS AT AREA BEACHES TODAY... .GALVESTON BEACH PATROL IS REPORTING STRONG RIP CURRENTS AND LONGSHORE CURRENTS ALONG AREA BEACHES AGAIN TODAY. IF HEADED TO THE BEACH, SWIM NEAR A LIFEGUARD AND AWAY FROM ROCKS, JETTIES AND PIERS. TXZ214-236>238-050500- /O.NEW.KHGX.BH.S.0010.170704T1340Z-170705T0500Z/ BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA- 840 AM CDT TUE JUL 4 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A BEACH HAZARDS STATEMENT FOR THE BEACHES ALONG THE UPPER TEXAS COAST, WHICH IS IN EFFECT THROUGH THIS EVENING. * HAZARDS...HIGH RISK OF RIP CURRENTS. STRONG LONGSHORE CURRENTS. * TIMING...THROUGH TONIGHT. * LOCATION...BEACHES ALONG THE UPPER TEXAS COAST. * POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. SWIM NEAR A LIFEGUARD AND AWAY FROM ROCKIES JETTIES AND PIERS. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jul 4, 6:16 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 4, 6:16 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
616 AM CDT Tue Jul 4 2017
.AVIATION...
A few streamer showers could affect KGLS early this morning but
these will wane this morning. MVFR cigs to affect KCLL this
morning before conds mix out later this morning. An outflow
boundary over North Texas will continue to sink south this
morning. Showers will probably impact KCLL and KUTS between
14-16z before most of the activity diminishes and ends. The
boundary will continue to sag south this afternoon and could serve
as a focus for additional shra/tsra. The 06z GFS is much more
bullish with PoPs for today and this matches up well with the 4 KM
NCEP WRF. The WRF initialized best at 00z so was leaning toward
it's solution for this afternoon. VFR conds expected tonight
through 06z with MVFR cigs possible toward KCLL between 06-08z. 43
&&
.PREV DISCUSSION... /ISSUED 354 AM CDT Tue Jul 4 2017/
DISCUSSION...
Regional radar mosaic shows a few streamer showers moving into
the coastal counties from the Gulf this morning with a line of
thunderstorms across North Texas pushing southeast towards the
region along an outflow boundary. Short-term guidance has almost
no handle on the evolution of this line (save for the 4 km NAM
WRF), keeping any of this associated activity well to the north of
the region. However, the strength of the associated cold pool
behind the boundary (temperature gradient of 10 degrees across 75
miles) suggest that density differences should allow for this line
to continue to propagate into the region by mid- morning. As a
result, the main update to the short-term portion of the forecast
is to include a mention of isolated showers and thunderstorms
north of a Brenham to Livingston line through mid- morning. Have
some uncertainty on how far south the outflow boundary and any
associated rain will make it this morning... but isolated showers
may extend as far south as the Highway 59 corridor before the
boundary (and associated forcing along it) washes out later this
morning.
00Z (7 PM CDT) upper air analysis showed a few mid and upper
level shortwaves swinging across Oklahoma (one of which is
responsible for this morning's thunderstorm line) and these
disturbances will only serve to help weaken the influence of a
593-594 decameter upper ridge over the region through the day as
it shifts towards the Four Corners region. This may mean a few
more showers (and possibly a thunderstorm) during the afternoon
hours than the region has seen over the past few days, but not
expecting a wash-out for 4th of July festivities today or tonight
as all activity will be isolated and dissipate quickly after
sunset. Heat will be a concern for anyone spending extended
periods of time outdoors today as highs in the upper 80s to mid
90s promote peak heat index values in the 100-105 degree range
across much of the region.
A plume of deeper moisture evident on GOES-16 total precipitable
water imagery this morning over the central Gulf of Mexico
(1.7-1.9 inch PWATs) appears to arrive into the region on
Wednesday, with slightly greater shower coverage expected across
the coastal waters Wednesday morning and inland Wednesday
afternoon as a result. Forecast soundings show little to no winds
in the cloud bearing layer (indicating slow storm motions) and as
is typical with summertime convection, cannot rule out some
pockets of brief heavy rain inland with this deeper moisture in
place. The remainder of the work week and upcoming weekend will
bear a similar resemblance to Wednesday as Southeast Texas remains
on the southeast periphery of the upper ridge with highs in the
upper 80s to mid 90s and early morning showers over the coastal
waters shifting inland by the afternoon.
Medium range guidance diverges at the beginning of next week
regarding the placement of the upper ridge and timing for a series
of shortwaves rotating through a longwave trough over the eastern
CONUS. Have trended close to persistence for the extended period
of the forecast as a result, but may see a weak frontal boundary
attempt to backdoor into the region by the middle of next week
depending on the timing of one of the aforementioned shortwaves.
Finally... Happy 4th of July!
Huffman
MARINE...
Low pressure over the southern plains and high pressure over the
eastern Gulf has tightened the gradient overnight and helped to
boost wind speeds. The gradient will weaken and winds will subside
later this morning as the low moves east. Winds will increase
again tonight as another weak area of low pressure scoots across
the central plains. A weaker pressure field toward the end of the
week will foster lighter winds for second half of the week into
the weekend. Although winds are expected to decrease later this
morning, beachgoers should still stay alert for rip currents,
especially this morning. Tide levels are expected to remain near
to slightly elevated with a persistent onshore flow. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 96 75 95 75 95 / 20 10 20 10 20
Houston (IAH) 95 77 93 76 94 / 20 10 30 10 20
Galveston (GLS) 89 81 88 80 90 / 10 10 20 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Waters from Freeport to
the Matagorda Ship Channel from 20 to 60 NM...Waters from
High Island to Freeport from 20 to 60 NM.
&&
Discussion...14
Aviation/Marine...43Hazardous weather outlook, Jul 4, 4:03 AM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 403 AM CDT Tue Jul 4 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-050915- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 403 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Heat index values are expected to climb into the 100-105 range late morning through this evening. An elevated risk for rip currents will exist along Gulf-facing beaches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat index values may climb into the 100-105 range late morning through the evening hours each day. Isolated to scattered showers and thunderstorms will be possible each day. Some of these may be capable of brief heavy rainfall. An elevated risk for rip currents is possible along Gulf-facing beaches through mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-050915- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 403 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Beach Hazards Statements in Texas, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.